Medication-Induced Constipation Is Poorly Managed
Susan C. McMillan, PhD, ARNP, FAAN has conducted extensive research on treatment-related constipation, which, she noted, is the most common side effect of all of the opioid medications, and one that is "very amenable to nurse intervention."
Susan C. McMillan, PhD, ARNP, FAAN
Susan C. McMillan, PhD, ARNP, FAAN, has conducted extensive research on treatment-related constipation, which, she noted, is the most common side effect of all of the opioid medications, and one that is “very amenable to nurse intervention.” When ONS asked her to be on the concentration team to explore the topic for its Putting Evidence Into Practice (PEP) series, she discovered after an exhaustive literature review that there were no clinical trials testing interventions for this side effect in cancer patients.
This led McMillan to design a clinical trial for cancer patients. She stressed that this complication not only threatens quality of life, but it can also result in death when patients who are prescribed opioids are not educated about opioid-induced constipation and the associated risks for bowel obstruction/perforation. In fact, she said, adding specific examples to her grant application, describing how patients on opioids had died after requiring surgery for bowel obstructions, helped to persuade the NCI to fund her trial.
Phase I data from the trial have been analyzed and published.1 The Constipation Assessment Scale was used to evaluate 400 patients with cancer who were receiving treatment with opioids, vinca alkaloids, or both.
Most patients experienced enduring constipation that ranged from mild to severe, causing them symptom distress. McMillan did note that she expected to find the results to be worse, but anecdotally discovered that several nurse practitioners at the Moffitt Cancer Center where the trial was conducted had been trained at the USF School of Nursing, and were thus aware of the importance of managing constipation.
Researchers concluded that practitioners were not sufficiently managing cancer patients’ medication-induced constipation, nor were they providing the education for them to manage it themselves.
- McMillan SC, Tofthagen C, Small B, et al. Trajectory of medication-induced constipation in patients with cancer. Oncol Nurs Forum. 2013;40(3):E92-E100.